Study suggests excess of vitamin D can lead to atrial fibrillation
Vitamin D has been linked to heart health, and is generally considered safe, but results of a new study show too much of the so called sunshine vitamin more than doubles the chances of developing an irregular heart rhythm known as atrial fibrillation (AF).
AF from excess vitamin D in the bloodstream can lead to blood clots that form in the heart.
The arrhythmia causes the upper chambers of the heart, the atria, to ‘quiver’ where blood can sit and clot, rather than squeeze blood forcefully into the lower chambers of the heart then into the circulatory system.
If a blood clot breaks loose and travels, it can lead to stroke, heart attack and difficulty with memory that could lead to dementia and Alzheimer’s disease.
The study, presented today at the American Heart Association Scientific Sessions in Orlando, comes from researchers at Intermountain Medical Center.
Vitamin D is a steroid hormone that is mostly obtained from consuming fortified foods – many consumers take supplements that could lead to high levels in the body.
Lead study author lead author, T. Jared Bunch, MD, from the Intermountain Medical Center presented the study.
"Patients don't think of vitamins and supplements as drugs," Bunch said. "But any vitamin or supplement that is touted as 'healing' or 'natural' is a drug and will have effects that are both beneficial and harmful.”
He adds, "Just like any therapy, vitamins need to be taken for the right reasons and at the right doses."
Vitamin D levels between 41 and 80 nanograms per 100ml are considered normal.
In the Intermountain study, researchers found patients whose levels were 100 nanograms/100ml/dl were two and a half times more likely to have atrial fibrillation than patients whose level was normal.
The researchers studied blood work of 132,000 patients to fight the heart rhythm risk.
"There are both benefits and harm to taking vitamin supplements of all kinds," says Dr. Bunch. "Our goal is to determine a safe dose and usage range so patients can understand what amount is healthy, and what amount may be toxic."